Delayed brain bleed symptoms can appear after a head injury, even if the bump seemed slight. If you take warfarin or a direct oral anticoagulant (DOAC) such as apixaban (Eliquis), contact a medical service promptly for advice about assessment. Do not wait for symptoms to become severe, and do not stop or skip your anticoagulant unless a clinician tells you to.
Why A Small Head Injury Deserves Prompt Assessment
Anticoagulants slow blood clotting. After a blow to the head, a bleed inside the skull may not be obvious from the size of a lump or how you feel at first. A clinician can assess the injury and decide whether a CT scan is needed; you cannot rule out a bleed at home.
Guidance differs by country and local protocol. The UK’s NICE guidance says clinicians should consider a head CT for someone taking an anticoagulant after a head injury, even when anticoagulation is the only reason to consider imaging. In the US, emergency medicine guidance also supports CT assessment for anticoagulated patients. Scandinavian guidance has recommended a scan and 24-hour observation. These differences reflect uncertainty about the best approach—not a reason to assume a minor injury is safe to ignore.
Warfarin and DOACs are not identical, but neither makes a head injury risk-free. In a population-based study, Keerat Grewal and colleagues examined 77,834 people aged 65 and older who attended emergency departments in Ontario, Canada, with a head injury between 2016 and 2018. They measured bleeding identified at the initial visit. Compared with matched patients taking DOACs, those on warfarin had a higher relative risk of intracranial bleeding; DOAC users did not have a higher risk than matched people taking no anticoagulant. The study helps compare groups of older emergency patients, but it cannot show that a particular bump—or a younger person’s injury—is harmless.
Delayed Brain Bleed Symptoms Need Emergency Care
Call your local emergency number or go to an emergency department if, after a head injury, you develop worsening headache, repeated vomiting, unusual drowsiness or difficulty waking, confusion, slurred speech, weakness or numbness, problems with balance or vision, a seizure, or loss of consciousness. New or worsening symptoms need urgent assessment, even if you were checked earlier or initially felt well. If you are unsure whether a symptom is serious, seek medical advice urgently.
What A Normal CT Scan Can—and Cannot—Tell You
A normal CT is reassuring because it shows no bleed visible at the time of the scan. It does not mean you should ignore later deterioration. After a normal scan, some people may be discharged with instructions about what to watch for, while others may need observation because of symptoms, other injuries, difficulty getting supervision at home, or the clinician’s assessment. Repeat imaging is not handled the same way everywhere; it may be considered if symptoms or examination findings worsen.
A 2026 retrospective study by Martin Aase Bahr, Håvard Visnes and Tor Brommeland at Sørlandet Hospital Kristiansand in Norway followed 215 adults taking oral anticoagulants who had a head injury and a normal CT. The hospital’s discharge approach applied to selected patients with a Glasgow Coma Scale score of 14–15 and no neurological deficit. None developed delayed bleeding during the study’s observation or follow-up. This is encouraging, but it was a single-hospital study of selected patients, so it cannot establish that delayed bleeding never occurs or that every patient can safely leave without observation.
Don’t Change Your Anticoagulant On Your Own
Stopping an anticoagulant can raise the risk of the condition it was prescribed to prevent, including a clot or stroke. Whether to pause or change a dose after an injury depends on your circumstances and should be decided by a clinician—not guessed at or managed by skipping a tablet. Tell the assessing team the medicine’s name, your last dose, and why you take it. If you take both an anticoagulant and an antiplatelet medicine, mention both, because combined treatment is a distinct risk situation.
If you are sent home, follow the discharge instructions, make sure you know how to get help, and have someone nearby if the care team advises supervision. Seek urgent help if symptoms appear or worsen. For personal advice about your next dose or whether you need assessment, contact a clinician or emergency service promptly.






















